Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Riverton, WY

July 21, 2017Sweetwater County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 21, 2017, 3:02 PM MDT for Sweetwater County, Wyoming. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 3:02 PM MDT (21:02 UTC)
Expired
Jul 21, 2017, 3:18 PM MDT
In force
16 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 151 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WUUS55 KRIW 212102
SVRRIW
WYC037-212130-
/O.NEW.KRIW.SV.W.0049.170721T2102Z-170721T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
302 PM MDT FRI JUL 21 2017

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Central Sweetwater County in south central Wyoming...

* Until 330 PM MDT

* At 259 PM MDT, a severe thunderstorm was located near Bitter Creek
  Rest Area, which is 27 miles west of Wamsutter, moving southeast at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect damage to 
           roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  central Sweetwater County.

This includes Interstate 80 between mile markers 150 and 158.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 10859 4178 10856 4177 10818 4158 10830
TIME...MOT...LOC 2059Z 293DEG 14KT 4172 10850 

HAIL...1.00IN
WIND...60MPH
 
$$

Lipson
1 follow-up statement
144 
WWUS55 KRIW 212118
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
318 PM MDT FRI JUL 21 2017

WYC037-212127-
/O.CAN.KRIW.SV.W.0049.000000T0000Z-170721T2130Z/
Sweetwater-
318 PM MDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SWEETWATER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4171 10859 4178 10856 4177 10818 4158 10830
TIME...MOT...LOC 2116Z 293DEG 14KT 4169 10841 

$$

Lipson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:52 AM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 21, 11:52 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion...Update
National Weather Service Riverton WY
1152 AM MDT Fri Jul 21 2017

.SHORT TERM...Friday through Sunday night

The weather should be entering into a quieter pattern for the next
few days. A cold front and trough moving through the area that
brought the showers and thunderstorms will continue to sag to the
south and east. There are still some showers and thunderstorms out
there early this morning across Sweetwater County, however, coverage
continues to shrink early this morning. And, this will continue to
be the focus for some isolated showers and thunderstorms today with
some leftover monsoonal moisture hanging around. However, coverage
will be much less than today with rainfall amounts much less as
well. Around the northern two thirds of the state should be dry
today with lowering humidity through the day. Temperatures will be
cooler than yesterday as well, around 5 degrees cooler in most
locations. As for possible, fire danger there will be some gusty
winds around Johnson County. However, the strongest winds and lowest
humidity will probably not line up so no fire weather highlights are
expected. Friday's thunderstorms will end around midnight.

Mainly dry conditions for all areas are then expected for the
weekend. Ridging will be build across the state and monsoonal
moisture will get shunted to the south of the state. The result will
be a sunny to partly cloudy sky. In addition, temperatures will be
on the rise once again with high temperatures again climbing into
the 80s and 90s across most of the lower elevations.

.LONG TERM...Monday through Friday

Overview...Monsoonal moisture will make a gradual return to the area
early next week with Tuesday and Wednesday expected to be the most
active days for thunderstorms across the area.  A drier westerly
flow is expected by Friday.

Discussion...Synoptic pattern at the outset on Monday features upper
low moving across central Canada over the top of upper ridge across
the Rockies.  Most monsoonal moisture will remain suppressed to the
south, but kept the idea of isolated thunderstorms across the west
and north with GFS showing some weak perturbations rotating across
the area, ECMWF is dry.  Monday will be the warmest day of the
period with central basin highs in the 90s, mostly 80s across the
western valleys.  Upper high is expected to shift slightly east into
the southern High Plains on Tuesday and Wednesday, allowing
monsoonal moisture to rotate northward across the area with the best
moisture and instability, thunderstorm coverage, expected around the
periphery of the upper high across western and northern Wyoming.
Another upper low is expected to progress east across western and
central Canada Thursday and Friday that is expected to suppress
monsoonal moisture further south and set up a sharper lee side
surface trough across the northern High Plains.  Most of the area is
expected to be on the dry side of this surface trough by Friday.

&&

.AVIATION...18Z Issuance

Mainly VFR conditions will continue through the forecast period.
A persistent thunderstorm will continue to track east across
Southeast Fremont County and Southern Natrona County through 20z,
but should stay just south of KCPR. Otherwise, some thunderstorms
activity will be rolling off the Uinta Mountains northeast into
Southern Sweetwater County, mainly south of Interstate 80 this
afternoon. mainly clear skies are slated for Saturday.

&&

.FIRE WEATHER...

Expect drier conditions across the area today following the passage
of a cold front. The exception will be across Sweetwater County
where some lingering moisture will bring isolated showers and
thunderstorms, most numerous south of Interstate 80. A gusty wind
will blow across Johnson County at times this morning. However, wind
should decrease this afternoon so critical fire weather is not
expected. Relative humidity will fall to around 15 percent at times
in the lower elevations this afternoon. Wind should remain light to
moderate elsewhere. Mixing and smoke dispersal will range from fair
in some of the basins to excellent in the south.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...Meunier
AVIATION...Troutman/Lipson
FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 21, 1:44 AM MDT, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
144 AM MDT Fri Jul 21 2017

WYZ001>020-022>030-221100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
144 AM MDT Fri Jul 21 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms in Sweetwater County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Monday...Isolated afternoon and evening thunderstorms.

Tuesday and Wednesday...Isolated to scattered showers and
thunderstorms. Some thunderstorms may produce heavy rain and
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Jul 21, 10:57 AM MDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
1057 AM MDT FRI JUL 21 2017

WYZ019-211745-
Green Mountains and Rattlesnake Range-
1057 AM MDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
1145 AM MDT...

At 1055 AM MDT, Doppler radar was tracking a thunderstorm 8 miles
south of Sweetwater Station, which is 19 miles west of Jeffrey City,
moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ice Slough around 1125 AM MDT.
  Jeffrey City around 1145 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4240 10826 4247 10830 4262 10779 4238 10776
TIME...MOT...LOC 1655Z 258DEG 20KT 4243 10822

Lipson
Special weather statement, Jul 21, 11:36 AM MDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
1136 AM MDT FRI JUL 21 2017

WYZ019-211800-
Green Mountains and Rattlesnake Range-
1136 AM MDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FREMONT COUNTY...

At 1135 AM MDT, a strong thunderstorm was located 8 miles southwest
of Sweetwater Station, which is 25 miles west of Jeffrey City, moving
northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sweetwater Station and Ice Slough.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4250 10777 4227 10866 4242 10876 4244 10868
      4248 10865 4275 10792
TIME...MOT...LOC 1735Z 244DEG 30KT 4249 10834

Bourque
Special weather statement, Jul 21, 12:04 PM MDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
1204 PM MDT FRI JUL 21 2017

WYZ019-211900-
Green Mountains and Rattlesnake Range-
1204 PM MDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NATRONA AND
SOUTHEASTERN FREMONT COUNTIES...

At 1204 PM MDT, a strong thunderstorm was located near Sweetwater
Station, which is 15 miles west of Jeffrey City, moving east at 25
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jeffrey City, Sweetwater Station and Ice Slough.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4233 10835 4249 10842 4282 10746 4254 10736
TIME...MOT...LOC 1804Z 251DEG 23KT 4248 10815

Bourque
Special weather statement, Jul 21, 1:00 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
100 PM MDT FRI JUL 21 2017

WYZ019-211930-
Green Mountains and Rattlesnake Range-
100 PM MDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FREMONT COUNTY...

At 100 PM MDT, a strong thunderstorm was located over Jeffrey City,
moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jeffrey City, Split Rock and Crooks Gap.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4235 10788 4254 10796 4265 10754 4242 10753
TIME...MOT...LOC 1900Z 256DEG 17KT 4246 10784

Bourque
Special weather statement, Jul 21, 1:28 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
128 PM MDT FRI JUL 21 2017

WYZ019-030-212015-
East Sweetwater County-Green Mountains and Rattlesnake Range-
128 PM MDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SWEETWATER
COUNTY...

At 127 PM MDT, a strong thunderstorm was located 17 miles east of
Oregon Buttes, which is 41 miles southwest of Jeffrey City, moving
northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas OF north central East
Sweetwater County and west central Green Mountains and Rattlesnake
Range Counties.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4206 10854 4220 10862 4238 10816 4212 10809
TIME...MOT...LOC 1927Z 246DEG 24KT 4217 10853

Bourque
Special weather statement, Jul 21, 2:23 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
223 PM MDT FRI JUL 21 2017

WYZ019-030-212115-
East Sweetwater County-Green Mountains and Rattlesnake Range-
223 PM MDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SWEETWATER
COUNTY...

At 222 PM MDT, a strong thunderstorm was located 20 miles west of
Chain Lakes, which is 29 miles north of Wamsutter, moving southeast
at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas OF northeastern East
Sweetwater County and south central Green Mountains and Rattlesnake
Range Counties.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4203 10826 4215 10821 4219 10793 4218 10773
      4187 10796
TIME...MOT...LOC 2022Z 291DEG 15KT 4206 10818

Bourque

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:47 PM MDTSpecial Weather StatementRIWNatrona43 min
Jul 20, 7:34 PM MDTSpecial Weather StatementRIWNatrona26 min
Jul 20, 8:07 PM MDTSpecial Weather StatementRIW38 min
Jul 20, 9:31 PM MDTSpecial Weather StatementRIWSweetwater29 min
Jul 21, 5:21 AM MDTSpecial Weather StatementRIWSublette39 min
Jul 21, 6:30 AM MDTSpecial Weather StatementRIW30 min
Jul 21, 8:03 AM MDTSpecial Weather StatementRIW42 min
Jul 21, 8:13 AM MDTSpecial Weather StatementRIW47 min
Jul 21, 9:01 AM MDTSpecial Weather StatementRIW29 min
Jul 21, 9:37 AM MDTSpecial Weather StatementRIW38 min
Jul 21, 10:20 AM MDTSpecial Weather StatementRIW40 min
Jul 21, 10:57 AM MDTSpecial Weather StatementRIW48 min
Jul 21, 11:36 AM MDTSpecial Weather StatementRIW24 min
Jul 21, 12:04 PM MDTSpecial Weather StatementRIW56 min
Jul 21, 1:00 PM MDTSpecial Weather StatementRIW30 min
Jul 21, 1:28 PM MDTSpecial Weather StatementRIW47 min
Jul 21, 2:23 PM MDTSpecial Weather StatementRIW52 min
Jul 21, 2:40 PM MDTSevere Thunderstorm WarningRIWSweetwater35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.